I would definitely suggest that your joint pain examined.
Though it is rare but systemic side effects happen even most side effects are local to bladder.
They call the symptom "reactive arthritis". There are several papers published but mainly dealing with
a single patient case with arthritis like symptoms. Interesting, those papers are published mostly by rheumatology department. There is a paper published in Italy in 2013, which had summarized the various published papers.
73 males patients and 16 female patients who had developed arthritis like symptoms.
The symptoms of reactive arthritis appeared after average of 5.8 BCG instillation. It is similar to your situation.
Polyarthritis was present in 55.1% of the patients. 51% symmetric and 49% asymmetric
Oligoarthritis was present in 37.0% of the patients. 33% symmetric and 66.7% asymmetric
Monoarthritis was present in 7.9% of the patients.
Overall, an symmetric distribution of arthritis was 59.6%.
Knees and ankle were the joints most frequently involved.
The antigen HLA B27 was positive in 42.6%.
The synovial fluid analysis was defined as as flogistic-aseptic in 71.9% of the patients.
Arthritis was recovered within 6 months in 93.2% of the cases. That is a good new.
70.5% of the patients within the first two months.
NSAIDs, ( i.e. asprin, ibuprofen, Advil are over the counter NSAID drugs) and Corticosteroids ( also known as glucocorticoids) were administered alone in 65.1% of cases, and in conjunction with other drugs in 40.4% of the cases.
Other hospitals seem to arthritis like symptoms seriously. The report indicates over 90% of cases were recovered with proper treatment.
It is important that you seek medical advise soon for your arthritis symptoms, which is likely a side effect of BCG treatment. Once you recover, you may be able to restart BCG treatment.
Below is the link of the research paper. You may want to show it your doctor.
Below are the definitions of some terms from Googling
Polyarthritis refers to a joint disease that involves at least five joints. One or more signs of inflammation, including pain, movement restriction, swelling, warmth, and redness, are seen in the joints involved.
Oligoarthritis (from Greek oligos - 'few') is defined as arthritis affecting two to four joints during the first six months of disease.
Monoarthritis is inflammation of one joint characterized by joint swelling, pain, warmth, and sometimes fever and periarticular erythema. Arthritis is often associated with joint stiffness and total loss or decreased range of motion.
HLA-B12 Antigen Test (Blood Test)
To determine whether you have human leukocyte antigen B27 (HLA-B27) on the surface of your cells; to help assess the likelihood that you have an autoimmune disorder associated with the presence of HLA-B27
A Synovial Fluid Analysis is a group of tests that checks for disorders that affect the joints. The tests usually include the following: An exam of physical qualities of the fluid, such as its color and thickness. Chemical tests to check for changes in the fluid's chemicals.
I have been through my third round of maintenance with BCG.
While I did not suffer from joint pain - I did suffer from a whole host of other side effects, which have ultimately caused me to stop the maintenance treatments. I am okay with this and we are continuing to monitor every three months for reoccurrence.
I found a heating pad to help with my bladder spasms and have started sleeping pills for the past week to help me get more than the 15-20 minutes of unbroken sleep [sleep is required to heal] - I am taking trazadone because it is a very old school med and has minimal side effects (sleep walking/driving/gambling, etc.)
As has been mentioned, if you URO/ONCO is not getting back to you within 24 hours, you should probably be looking into another doc is this is possible in your area.
Please keep asking questions and seeking help - we are all with you in spirit at least.
1 week 3 days ago - 1 week 3 days ago#60028by dtat60
Hi, I noticed that I had some joint pain during my initial BCG treatments and asked my Urologist if it could be related. He didn't think but couldn't say for sure? Mine was in my right hip and I used a heating pad (of course it was in the winter, not hot Texas summer) and it seemed to help quite a bit. Over the last 4 years of maintenance treatments it seems to come and go and I'm experiencing some now.
I'm not sure if it is the BCG or just age related (in my case I'll be 70 in about a month). Thankfully mine is tolerable. If you are able I hope you are able to complete your initial 6 treatment because they seem to be very important in beating this disease. In these times we are lucky to have it available, in my case I have had to wait for a couple of months for my maintenance treatments because of the ongoing shortages. It is never a pleasant experience but if we are able to keep our bladders....very worthwhile.
Just an FYI - the BCG, a type of immunotherapy, has far less symptoms for most people that traditional Chemotherapy - I know, I have gone through both (Chemo not bladder related). Both seem to work pretty well and it is the first step in beating these horrendous diseases.
1 week 3 days ago - 1 week 3 days ago#60027by Alan
Welcome. I am just sorry to read about extra problems. BCG often has side effects and arthritis/joint pain while not common does happen. When it is intolerable you need help from the Doc be it meds for your pain or other possible agents for future treatment. Most side effects usually pass with time and some take weeks, some less. With an unresponsive office I'd be looking to get another URO. Getting through 5 treatments does give you some protection and the only plus about side effects is it usually indicates some response is working to stimulate the immune system.
DX 5/6/2008 TAG3 papillary tumor .5 CM in size. 2 TURBS followed by 6 instillations of BCG weekly with a second round of 6 after a 6 week wait.
Hi I recently have had 5 BCG treatments and cancelled the 6th appointment because other than the first treatment I started getting joint pain along with some of the other side effects. The pain was progressively getting worse to the point of being intolerable. It’s been a week since I had the last treatment and still have pain in my joints.
Is there anyone else who has gone through this? Is this going to go away with time. I get no response from my Doctors office so please any information would be helpful. Thank you